Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Bismarck, ND

May 31, 2018Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 4:17 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 4:17 PM CDT (21:17 UTC)
Expired
May 31, 2018, 5:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 89 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KBIS 312117
SVRBIS
NDC057-065-312215-
/O.NEW.KBIS.SV.W.0029.180531T2117Z-180531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
417 PM CDT THU MAY 31 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oliver County in south central North Dakota...
  Southwestern Mercer County in south central North Dakota...

* Until 515 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located 13 miles northeast
  of Hebron, or 14 miles southwest of Beulah, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beulah and Hazen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 10199 4709 10209 4742 10159 4708 10146
TIME...MOT...LOC 2117Z 231DEG 18KT 4708 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
1 follow-up statement
746 
WWUS53 KBIS 312143
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
443 PM CDT THU MAY 31 2018

NDC057-065-312215-
/O.CON.KBIS.SV.W.0029.000000T0000Z-180531T2215Z/
Oliver ND-Mercer ND-
443 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES...

At 443 PM CDT, a severe thunderstorm was located 7 miles south of
Beulah, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beulah and Hazen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4700 10190 4710 10199 4739 10162 4708 10146
TIME...MOT...LOC 2143Z 245DEG 20KT 4715 10178 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING/KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 50 minutes earlier.

Area forecast discussion, May 31, 3:27 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
327 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu May 31 2018

Main forecast concern will be severe storms.

We continue to destabilize across western North Dakota this
afternoon. General showers and thunderstorm continue over
northeast Montana into far north west ND. Scattered thunderstorms
have recently developed near Dickinson and are expected to lift
northeast.

Cams continue to point at another round of thunderstorms
developing along the MT border later this afternoon. Increasing
bulk shear and strong lapse rates point to an increasing threat of
large hail and damaging winds. A tornado threat also remains,
especially along the stalled boundary from around Beach northeast
toward Minot.

Another round of thunderstorms is also possible late this evening
into the overnight hours as the low level jet increases across
the region.

A more significant storm threat is possible on Friday as the
shortwave trough moves through the area. Very large hail and
damaging winds in excess of 70 mph are possible again. HREF
updraft helicity to 150 m2/s2 are pegged over south central ND
around 00 UTC Saturday. Although there could be a quick transition
to a MCS, at least initially there could be a threat for a
tornado with any discrete cells before they transition. Convection
should push into eastern ND by late evening.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu May 31 2018

After thunderstorms exit the area cooler and drier air filters
into the region. Could be an isolated thunderstorm Saturday and
breezy to windy conditions. Otherwise no significant weather into
early next week when we enter into another active pattern with
systems moving through a zonal to southwest flow every 36 to 48
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 227 PM CDT Thu May 31 2018

Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 31, 3:42 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
342 PM CDT Thu May 31 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across western North Dakota
this afternoon, from Bowman through Watford City, Killdeer, and
New Town. These storms may form into one or two lines as they
enter central North Dakota late afternoon and this evening. The
primary threats are large hail to around two inches in diameter,
damaging wind gusts in excess of 70 mph, possibly a few tornadoes,
and dangerous lightning. The greatest threat is this afternoon
across western North Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

In the hours before

Special weather statement, May 31, 2:08 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
108 PM MDT THU MAY 31 2018

NDZ018-033-311945-
Stark ND-Dunn ND-
108 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND
NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, strong thunderstorms were located along a line
extending from near Manning to 5 miles northwest of Gladstone.
Movement was northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Halliday, Dunn Center, Manning, Marshall and Hirschville.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278
TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265

HAMILTON
Local storm report, May 31, 3:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 NW MARSHALL           47.17N 102.38W
05/31/2018  E60 MPH          DUNN               ND   CO-OP OBSERVER

            STRONG WINDS AND HAIL....LARGEST HAIL STONES
            NICKELS.

&&
Local storm report, May 31, 3:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 NW HIRSCHVILLE        47.11N 102.62W
05/31/2018                   DUNN               ND   TRAINED SPOTTER

&&
Special weather statement, May 31, 4:13 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018

NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...

At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.

LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
      4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:27 PM CDTSpecial Weather StatementBISDivide48 min
May 30, 10:02 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
May 30, 10:48 PM CDTSpecial Weather StatementBISBurke27 min
May 30, 11:07 PM CDTSpecial Weather StatementBISWilliams38 min
May 30, 11:28 PM CDTSpecial Weather StatementBISRenville32 min
May 31, 12:26 AM CDTSpecial Weather StatementBISMcKenzie49 min
May 31, 1:58 AM CDTSpecial Weather StatementBISMcKenzie47 min
May 31, 2:34 AM CDTDense Fog AdvisoryBISBurleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more8 hr
May 31, 2:47 AM CDTSpecial Weather StatementBISMcKenzie43 min
May 31, 3:00 AM CDTSevere Thunderstorm WarningBISMcKenzie41 min
May 31, 2:08 PM CDTSpecial Weather StatementBISDunn37 min
May 31, 2:41 PM CDTSevere Thunderstorm WarningBISDunn, Stark64 min
May 31, 2:45 PM CDTTornado Warning Tornado observedBISDunn30 min
May 31, 3:13 PM CDTTornado WarningBISDunn, Mercer32 min
May 31, 3:28 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark47 min
May 31, 3:47 PM CDTTornado WarningBISMercer, Oliver28 min
May 31, 4:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark48 min
May 31, 4:13 PM CDTSpecial Weather StatementBISMcKenzie47 min
May 31, 4:40 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark65 min
May 31, 5:23 PM CDTTornado Warning Tornado observedBISMorton, Stark22 min
May 31, 5:29 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark46 min
May 31, 5:41 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark64 min
May 31, 5:41 PM CDTTornado WarningBISDunn, Mercer, Stark34 min
May 31, 6:19 PM CDTSpecial Weather StatementBISOliver41 min
May 31, 6:28 PM CDTSevere Thunderstorm WarningBISMorton, Oliver62 min
May 31, 6:43 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.